North Carolina, 2020

Lightning Strike in North Carolina, May 21, 2020

May 21, 2020 · NWS ILM · 1 event in 1 county or zone

A thunderstorm produced lightning damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A thunderstorm produced lightning damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 21, 10:32 AM EST, 28 minutes earlier.

Area forecast discussion, May 21, 10:32 AM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1132 AM EDT Thu May 21 2020

.SYNOPSIS...
Periods of heavy rain in showers and thunderstorms will continue
into early this evening. Showers and storms will decrease
overnight through Friday with drier and much warmer weather
arriving into this Memorial Day Weekend. Relatively cooler high
pressure will build down from the north through early next
week.

&&

.UPDATE...
More widespread, heavier rainband was shifting off to the north
out of local forecast area this morning while other storms were
tracking up from the south. Heavy rain-makers with pcp rates
still up to 3 to 5 inches per hour. Rainfall totals for past 24
hours generally came in between 2 and 4 inches, but isolated
spots received upwards of 5 to 7 inches. Flash Flood Watch
continues with flood advisories issued for localized flooding.
One FFW was issued for NW Brunswick/E Columbus counties where
radar estimated 6 to 8 inches of rainfall.

&&

.NEAR TERM /THROUGH FRIDAY/...
The corridor of moisture within SE flow in the low and middle
levels from off the Atlantic, will finally lift north of the
ILM CWA later this afternoon and evening. Have held onto the
Flood Watch for the majority of the ILM CWA until expiration
this evening. The threat for additional 1 to 3 inches of
rainfall, with isolated 4 inch amounts, will continue across the
FA until this SE funnel of moisture lifts north of the FA. The
soil moisture index has been slowly pushing hier given the
expanding moderate to heavy rainfall of the past few days.
Luckily, the few weeks leading up to this CWA wide rainfall had
been on the dry side as pointed out by fellow forecasters.

The cutoff low centered over TN at the start of this period, is
progged to weaken considerably today and finally get kicked to
the ENE as it gets absorbed within the main flow during Fri.
Overall, this results in the ridging popping back up across the
U.S. Southeast States. At the sfc, the strong wedging extending
south to the strong SE corridor of moisture from off the
Atlantic, will lift northward this aftn and tonight. In it's
wake, weak low pressure and a much relaxed sfc pg will become
established across the FA thru Fri. Likely to categorical POPs
expected today then lowering to low to moderate chance tonight
thru Fri. The FFA will be allowed to expire early this evening,
dependent on the northward lifting of the SE moisture conveyor
belt/corridor.

Will indicate a low diurnal range of temps today thru tonight.
For Fri, locations across the FA should experience widespread
80s for highs and will actually even go hier by 1 to 3 degrees
given the chance to see a good dose of insolation reaching the
ground. This will also result in increasing instability, more-so
than what occurred during the previous several days.
Thunderstorms will definitely be the primary pcpn in Friday's
fcst.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Upper-low providing deep-level moisture over the past 5 days
will move northward over western Maryland and Virginia. While
the system is departing, a weak shortwave will push through the
area, bringing another chance of showers overnight in
conjunction with a surface cold front. By Saturday morning, the
front will push offshore bringing drier weather for the
afternoon. A few showers and storms are possible, but building
high pressure and an upper-level ridge should keep the coverage
to a minimum. Temperatures will be slightly above normal with
some areas seeing highs approaching 90.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Warm weather continues on Sunday as an upper-ridge continues to
build over the Southeast US. Outside of a few stray thunderstorms,
Sunday is likely to stay mostly dry. Early next week high
pressure will build over the NE US and push cooler air into the
Carolinas. Highs on Monday and Tuesday will be at or slightly
below normal as low-level partial thicknesses crash despite the
ridge overhead. This will lead to a beautiful holiday across
much of the area. A stray thunderstorm or two may develop during
the afternoon, but most areas will stay dry.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Widespread MVFR with pockets of IFR just after sunrise this
morning. A deep moisture plume from the Atlantic is currently
pushing through northeast NC this morning. This deep moisture
corridor will eventually lift northward as a whole. KILM and KLBT
will observe the worse of the current shower and thunderstorm
activity through midday, with chronic MVFR/IFR conditions
prevailing. KFLO, KCRE, and KMYR will see less rain this
morning but continue to observe low stratus with occasional
breaks resulting in MVFR and even the possibility of VFR in the
mid-afternoon. Will still observe occasional showers through
late morning. Cutoff low pressure system could create TSRA
concerns across any of the terminals, which are represented in
TEMPO groups in each of the 12Z TAFs. Surface winds will
generally veer from NE-ENE 8 to 15 knots this morning to SE-S,
around 5-7 knots inland, and around 15 knots at the coast, this
afternoon and evening. Finally, fog concerns build in around
08Z for KFLO and KLBT, bringing ceilings down to IFR.

Extended Outlook...Vastly improved conditions will settle
across the Eastern Carolinas by mid Friday and continuing well
into the upcoming Memorial Day Weekend.

&&

.MARINE...
SCA to continue for the ILM NC Waters thru today. The ENE-E 15
to 25 kt ocean sfc winds will veer to the Southeast at the same
speeds as the SE moisture conveyor lifts north of the waters
this aftn. The tightened sfc pg of the past few days will slowly
relax, especially by late this aftn and thru tonight and Fri.
Winds at SCA levels across the NC Waters will diminish-some to
SE 10 to 20 kt with few gusts to 25 and 30 kt later today and
into the evening. The ILM SC waters, have already seen the SE
wind transition as well as speeds decreasing-some. For tonight
thru Fri, a weak sfc trof inland will push closer to the coast,
resulting in synoptic winds becoming S to SW at 10 to 20 kt
tonight, and diminishing to around 10 kt Fri. Will see an active
sea breeze circulation set up Fri aftn/evening, with nearshore
winds, within 10 nm of the coast, becoming southerly around 15
kt.

Seas will be driven by 2 forces, the 1st from locally produced
wind waves, especially today. This wind chop will combine with a
much more powerful swell, produced by the remnants of Arthur.
Periods are running at 12 to 14 seconds and are from an ENE-E
direction. Currently, the 6 to 8 second period wind chop or
pseudo/fresh swell is dominating in terms of Power when looking
at the Spectral Density Chart. This will change today thru Fri
as the wind driven waves subside leaving the back swell from
Arthur to dominate. Significant seas will peak today, in the 4
to 9 ft range across the ILM NC Waters and 4 to 5 ft with 6
footers possible across the ILM SC waters. Much will depend how
much Frying Pan shoals is able to degrade this backswell before
reaching and traversing the ILM SC Waters.

Fri Night thru Mon:
Winds will become SW Fri night as they further diminish ahead of
the approaching inland sfc trof which moves to the coast before
dissipating on Sat. This will allow longer period easterly
swells to continue to become more dominant thru the 1st half of
the weekend. Seas will subside 2 to 4 ft by early Sat in
offshore flow. A secondary cold front drops south followed by
high pressure building down from the north Sun, winds will
become N-NE on Sunday and eventually E-NE Sun night into Mon as
ridging continues to dominate from the north into early next
week. Increasing onshore push into early next week should raise
seas back up to 3 to 5 ft.

&&

.TIDES/COASTAL FLOODING...
Rip Current Threat:

For today, High rip current thresholds will be met for the
NC beaches of Pender and New Hanover Counties...and for the SC
beaches of Georgetown County.

For today, Moderate rip current thresholds will be met for the
NC beaches of Brunswick County...and for the SC beaches of Horry
County.

Coastal Flooding Threat:

For this evening's high tide along the Lower Cape Fear River
from Wilmington south, there is the potential for minor coastal
flooding to occur within a 3 hr window centered at this
evening's high tide, which occurs at 1005 pm near the Cape Fear
Memorial Bridge. Minor coastal flooding starts at the 5.5 foot
MLLW gage reading. Tonight's high tide forecast is for it to
reach around 5.8 ft MLLW.

For the NC and SC Beaches, High tide this evening should remain
below minor flooding and erosion thresholds.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch until 8 PM EDT this evening for SCZ017-023-
     024-032-033.
     High Rip Current Risk until 8 PM EDT this evening for SCZ056.
NC...Flash Flood Watch until 8 PM EDT this evening for NCZ087-096-
     099-105>110.
     High Rip Current Risk until 8 PM EDT this evening for NCZ106-
     108.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ250-
     252.

&&

SYNOPSIS...DCH/SRP
UPDATE...RGZ
NEAR TERM...DCH
SHORT TERM...21
LONG TERM...21
AVIATION...IGB
MARINE...DCH/21
TIDES/COASTAL FLOODING...DCH
Hazardous weather outlook, May 21, 3:25 AM EST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
425 AM EDT Thu May 21 2020

NCZ087-096-099-105-109-SCZ017-023-024-032-033-220830-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-
425 AM EDT Thu May 21 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-220830-
Coastal Pender-Coastal New Hanover-
425 AM EDT Thu May 21 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

For Fri and Sat...
Elevated rip current threat for the local beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ039-055-058-059-220830-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
425 AM EDT Thu May 21 2020

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Heavy rainfall may result in brief localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous Weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-220830-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
425 AM EDT Thu May 21 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

For Fri...
Small Craft advisory conditions may persist thru Fri due
to elevated seas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-220830-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
425 AM EDT Thu May 21 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

For late tonight...
Small Craft advisory conditions may occur due to elevated seas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

For Fri...
Small Craft advisory conditions may occur due to elevated seas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-220830-
Coastal Brunswick-
425 AM EDT Thu May 21 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is an enhanced risk of rip currents and strong longshore
currents Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-220830-
Coastal Horry-Coastal Georgetown-
425 AM EDT Thu May 21 2020

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Heavy rainfall may result in brief localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is an elevated risk of rip currents and a moderate to strong
longshore currents Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-220830-
Inland New Hanover-
425 AM EDT Thu May 21 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

The Lower Cape Fear River from Wilmington south may experience minor
flooding during this evening's high tide.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous Weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dch

In the hours before

Special weather statement, May 21, 5:37 AM EST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Wilmington NC
637 AM EDT Thu May 21 2020

NCZ107-108-211130-
Inland New Hanover NC-Coastal New Hanover NC-
637 AM EDT Thu May 21 2020

...SPECIAL WEATHER STATEMENT FOR CENTRAL NEW HANOVER COUNTY UNTIL 730
AM EDT...

At 637 AM EDT, Doppler radar was tracking a strong thunderstorm over
South Masonboro Island, moving north at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Wilmington, Carolina Beach, Wrightsville Beach, South Masonboro
Island, Snows Cut, North Masonboro Island, Figure Eight Island,
Mayfaire, Hightsville, Wilmington International Airport, Myrtle
Grove, Silver Lake, Sea Breeze, Masonboro, Windemere, Ogden,
Landfall, Kings Grant, Seagate and Murrayville.

People attending NHRMC Medical Supply Collection Site, and COVID
Testing Tents Wilmington may be affected by this storm and are urged
to follow the precautionary measures of the onsite officials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3417 7783 3405 7788 3406 7793 3412 7794
      3414 7795 3419 7796 3420 7795 3421 7796
      3423 7795 3424 7796 3424 7797 3425 7797
      3431 7789 3425 7776
TIME...MOT...LOC 1037Z 179DEG 5KT 3411 7785

21
Special weather statement, May 21, 6:20 AM EST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Wilmington NC
720 AM EDT Thu May 21 2020

NCZ105>108-211215-
Inland New Hanover NC-Coastal Pender NC-Inland Pender NC-
Coastal New Hanover NC-
720 AM EDT Thu May 21 2020

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN NEW HANOVER AND EASTERN
PENDER COUNTIES UNTIL 815 AM EDT...

At 719 AM EDT, Doppler radar was tracking a strong thunderstorm over
Edgecomb, or over Surf City, moving northwest at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Surf City, Rich Inlet, Figure Eight Island, Hampstead, Topsail Beach,
Maple Hill, Cape Fear Community College North Campus, Murrayville,
Topsail, Bayshore, Scotts Hill, Porters Neck, Woodside, Edgecomb,
Ogden and Castle Hayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3434 7766 3425 7776 3432 7792 3472 7771
      3472 7768 3448 7758 3446 7754 3444 7752
TIME...MOT...LOC 1119Z 120DEG 9KT 3447 7758

21
Special weather statement, May 21, 6:47 AM EST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Wilmington NC
747 AM EDT Thu May 21 2020

SCZ039-055-056-211230-
Coastal Georgetown SC-Williamsburg SC-Inland Georgetown SC-
747 AM EDT Thu May 21 2020

...SPECIAL WEATHER STATEMENT FOR GEORGETOWN AND CENTRAL WILLIAMSBURG
COUNTIES UNTIL 830 AM EDT...

At 747 AM EDT, Doppler radar was tracking a strong thunderstorms
near North Santee, or near Yawkey South Island, moving north at 25
mph.

Winds in excess of 30 mph will be possible with this storm, with
periods of torrential rainfall.

Locations impacted include...
Georgetown, DeBordieu Colony, Pawleys Island, Yawkey South Island,
Winyah Bay Entrance, Murrells Inlet, Andrews, North Santee, Rhems,
Trio, Warsaw, Oatland, Nesmith, Lambert, Sampit, Plantersville,
Graves, Earle, Litchfield Beach and Morrisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3314 7928 3315 7935 3324 7946 3324 7948
      3325 7948 3324 7949 3327 7956 3332 7974
      3338 7979 3338 7981 3362 7977 3371 7963
      3365 7922 3353 7904 3347 7909 3339 7915
      3325 7918 3320 7917 3312 7925 3312 7927
TIME...MOT...LOC 1146Z 200DEG 31KT 3323 7931

8
Special weather statement, May 21, 7:45 AM EST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Wilmington NC
845 AM EDT Thu May 21 2020

SCZ054>056-211315-
Coastal Georgetown SC-Coastal Horry SC-Inland Georgetown SC-
845 AM EDT Thu May 21 2020

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN GEORGETOWN COUNTY UNTIL
915 AM EDT...

At 844 AM EDT, Doppler radar was tracking a strong thunderstorm near
Pawleys Island, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pawleys Island, Garden City, Murrells Inlet, Plantersville, Burgess,
Yauhannah, Litchfield Beach and Waccamaw Community Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3346 7934 3367 7923 3367 7919 3366 7915
      3366 7914 3365 7913 3365 7912 3364 7913
      3361 7912 3364 7908 3359 7898 3356 7901
      3354 7902 3347 7909 3339 7915
TIME...MOT...LOC 1244Z 207DEG 16KT 3343 7918

8
Special weather statement, May 21, 10:00 AM EST, 1 hour before
Special Weather Statement
National Weather Service Wilmington NC
1100 AM EDT Thu May 21 2020

NCZ109-110-SCZ054-211545-
Inland Brunswick NC-Coastal Brunswick NC-Coastal Horry SC-
1100 AM EDT Thu May 21 2020

...SPECIAL WEATHER STATEMENT FOR SOUTHEAST HORRY AND SOUTHWESTERN
BRUNSWICK COUNTY UNTIL 1145 AM EDT...

At 1059 AM EDT, Doppler radar was tracking a strong thunderstorm
over the waters, approaching the Little River Entrance, moving
northeast at 30 mph.

Winds in excess of 35 mph will be possible with this storm, as it
moves onshore through morning.

Locations impacted include...
North Myrtle Beach, Shallotte, Sunset Beach, Holden Beach, Ocean Isle
Beach, North Myrtle Beach Airport, Cherry Grove Inlet, Little River,
Little River Entrance, Iredell, Carolina Shores, Calabash,
Grissettown, Longwood, Seaside, Russtown, Barefoot Landing Area Of
North Myrtle Beach, Briarcliffe Acres, Atlantic Beach and Sea Coast
Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3390 7837 3387 7850 3385 7854 3383 7865
      3379 7874 3379 7875 3388 7869 3390 7860
      3394 7864 3402 7858 3391 7822
TIME...MOT...LOC 1457Z 228DEG 26KT 3381 7857

8
Special weather statement, May 21, 10:54 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1154 AM EDT Thu May 21 2020

SCZ054-058-211645-
Coastal Horry SC-Central Horry SC-
1154 AM EDT Thu May 21 2020

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN HORRY COUNTY UNTIL 1245
PM EDT...

At 1153 AM EDT, Doppler radar was tracking a strong thunderstorm over
Springmaid Pier, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Myrtle Beach, North Myrtle Beach, Surfside Beach, Myrtle Beach
Airport, Springmaid Pier, Socastee, North Myrtle Beach Airport, Red
Hill, Hand, Nixonville, Barefoot Landing Area Of North Myrtle Beach,
Wampee, Forestbrook, Briarcliffe Acres, Atlantic Beach and Grand
Strand Regional Medical Center.

People attending Grand Strand Health may be affected by this storm
and are urged to follow the precautionary measures of the onsite
officials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3372 7904 3383 7891 3389 7871 3382 7868
      3381 7868 3377 7877 3372 7884 3359 7898
TIME...MOT...LOC 1553Z 168DEG 12KT 3366 7890

8

The radar

The Wilmington radar (KLTX), 35 km away, was scanning. The volume nearest the first event began at 16:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Brunswick

When
May 21, 11:00 AM EST
Where
Brunswick County, Winnabow
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
34.150, -78.100

Lightning struck a shed and caused it to catch on fire at the 7100 block of Hunters Ridge Drive.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892222.